Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 120, NWS Nashville, TN

May 2, 2003Giles County, Lincoln County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2003, 3:14 PM CDT for Giles County, Lincoln County, Marshall County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 3:14 PM CDT (20:14 UTC)
Expired
May 2, 2003, 3:45 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lincoln County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS54 KOHX 022014
SVRBNA
TNC055-103-117-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
312 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE
  MARSHALL COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS IN EASTERN GILES COUNTY WITH POSSIBLE
  LARGE HAIL INDICATED SOUTHEAST OF PULASKI IN THE ASPEN HILL AREA.
  THE STORM IS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTH OF PETERSBURG AROUND 335 PM CDT
  FAYETTEVILLE AROUND 340 PM CDT

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3531 8699 3508 8695 3512 8640 3540 8644

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:24 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 2, 1:24 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI MAY 2 2003

LARGE DEGREE OF INSTABILITY IS CURRENTLY IN PLACE ACROSS
SOUTHWESTERN PORTIONS OF THE MID STATE. DEW POINTS IN THAT AREA ARE
IN THE UPPER 60S TO NEAR 70 WITH TEMPERATURES AROUND 80 DEGREES. MAY
SEE SOME CONVECTION LINGER INTO THE EVENING ACROSS SOUTHERN AND
EASTERN ZONES SO WILL INSERT A 20 POP THERE.

WEAK BOUNDARY TO THE NORTH WILL PUSH SOUTHWARD TODAY WITH A LIGHT
NORTHWESTERLY SURFACE FLOW SETTING UP OVERNIGHT. SURFACE HIGH
PRESSURE WILL QUICKLY MOVE EASTWARD ALLOWING FOR A SOUTHEASTERLY
RETURN FLOW BY SATURDAY NIGHT. MEANWHILE...AN UPPER LEVEL RIDGE AXIS
WILL MOVE EAST OF TN AS A LOW LEVEL JET BEGINS TO STRENGTHEN IN
ADVANCE OF THE NEXT STORM SYSTEM.

BY SUNDAY...DIVERGENCE AND COOLER AIR ALOFT WILL COMBINE WITH AN
INCREASINGLY STRONG 850 MB FLOW TO WARRANT A CHANCE OF STORMS.
STORMS LOOK LIKELY SUNDAY NIGHT INTO MONDAY AS THE MAIN FRONTAL
SYSTEM REACHES MIDDLE TN. THIS FRONTAL SYSTEM APPEARS AS THOUGH IT
WILL STALL OUT TO THE SOUTH OF THE AREA AS AN UPPER LEVEL SYSTEM
GAINS STRENGTH ACROSS THE SOUTHWESTERN U.S. FOR THAT REASON WILL
CONTINUE WITH A CHANCE OF SHOWERS AND STORMS THROUGH THURSDAY.

FOR TEMPS...MOS LOOKS A LITTLE TOO COOL ON SATURDAY AS IT KEEPS TOO
MUCH CLOUDINESS IN. WILL ALSO GO JUST ABOVE GUIDANCE ON SATURDAY
NIGHT AS THE CLOUDS BEGIN TO RETURN.

BNA 56/74/56/79 1014
CSV 53/71/48/76 3113

21

.BNA...NONE.
Hazardous weather outlook, May 2, 5:30 AM CDT, 9 hours 44 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS MORNING AND AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WIND AND LARGE HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE LATE THIS AFTERNOON AFTER A COLD
FRONT PASSES. ONLY A FEW SHOWERS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY THROUGH TUESDAY. THIS
MAY BRING ANOTHER POSSIBILITY OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT
STATUS FOR POSSIBLE ACTIVATION LATER TODAY.

07

In the hours before

Local storm report, May 2, 10:15 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    3 N SHELBYVILLE           TN   0.75 IN HAIL
05/02/03   BEDFORD                        NEAR THE SHELBYVILLE
                                          AIRPORT...REPORTED BY EMA

MED
Local storm report, May 2, 10:24 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    2 ENE SHELBYVILLE         TN   0.75 IN HAIL
05/02/03   BEDFORD                        BETWEEN SHELBYVILLE AND
                                          WARTRACE...REPORTED BY
                                          TRAINED SPOTTER

MED
Local storm report, May 2, 2:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0243 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    7 S WAYNESBORO            TN   1.75 IN HAIL
05/02/03   WAYNE                          GOLF BALL SIZE HAIL IN
                                          COLLINWOOD REPORTED LAW
                                          ENFORCEMENT

05
Local storm report, May 2, 3:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0307 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PULASKI                   TN   0.75 IN HAIL
05/02/03   GILES                          911 OPERATOR REPORTED
                                          LARGER THAN DIME SIZE HAIL
                                          IN PULASKI

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 AM CDTSevere Thunderstorm WarningOHXStewart18 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart46 min
May 2, 8:15 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery30 min
May 2, 8:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 2, 9:29 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
May 2, 10:01 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee29 min
May 2, 1:45 PM CDTSevere Thunderstorm WarningOHXFranklin30 min
May 2, 2:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
May 2, 2:19 PM CDTSevere Thunderstorm WarningOHXFranklin11 min
May 2, 2:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall38 min
May 2, 3:00 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys20 hr
May 2, 3:01 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys49 min
May 2, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys55 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall47 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningOHXLincoln26 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury56 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee33 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury46 min
May 2, 4:50 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln30 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningOHXMarshall41 min
May 2, 5:08 PM CDTTornado WarningOHXGiles, Lincoln37 min
May 2, 5:41 PM CDTSevere Thunderstorm WarningOHXGiles34 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 2, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.